Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 148, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 29, 2012, 5:27 PM CDT for 6 counties in South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2012, 5:27 PM CDT (22:27 UTC)
- Expired
- Jul 29, 2012, 5:51 PM CDT
- In force
- 24 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Campbell County, SD, Dewey County, SD, Edmunds County, SD, McPherson County, SD, Potter County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 90 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 646 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
020
WUUS53 KABR 292227
SVRABR
SDC021-041-045-089-107-129-292330-
/O.NEW.KABR.SV.W.0148.120729T2227Z-120729T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
527 PM CDT SUN JUL 29 2012
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
NORTHEASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
NORTHWESTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
NORTH CENTRAL POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 630 PM CDT/530 PM MDT/
* AT 524 PM CDT/424 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM VENTURIA TO 6 MILES NORTH OF SELBY TO
PROMISE...MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
EUREKA AROUND 535 PM CDT...
SELBY AROUND 540 PM CDT...
SWAN CREEK REC AREA AROUND 545 PM CDT...
JAVA AROUND 550 PM CDT...
HILLSVIEW AND AKASKA AROUND 555 PM CDT...
LONG LAKE AROUND 600 PM CDT...
LOWRY AROUND 610 PM CDT...
HOSMER AND BOWDLE AROUND 615 PM CDT...
THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 190 AND 220.
THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 200 AND 237.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4594 9880 4559 9931 4522 9993 4524 10073
4560 10014 4595 9960 4595 9885
TIME...MOT...LOC 2227Z 270DEG 30KT 4593 9950 4560 10001
4530 10051
WIND...HAIL 60MPH <.75IN
$$
WISE1 follow-up statement
557
WWUS53 KABR 292251
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
551 PM CDT SUN JUL 29 2012
SDC021-041-045-089-107-129-292301-
/O.CAN.KABR.SV.W.0148.000000T0000Z-120729T2330Z/
POTTER SD-MCPHERSON SD-EDMUNDS SD-DEWEY SD-CAMPBELL SD-WALWORTH SD-
551 PM CDT SUN JUL 29 2012
...THE SEVERE THUNDERSTORM WARNING FOR WALWORTH...SOUTHEASTERN
CAMPBELL...NORTHEASTERN DEWEY...NORTHWESTERN EDMUNDS...MCPHERSON AND
NORTH CENTRAL POTTER COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 4594 9880 4559 9931 4522 9993 4524 10073
4560 10014 4595 9960 4595 9885
TIME...MOT...LOC 2251Z 270DEG 30KT 4592 9921 4560 9972
4530 10023
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:14 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 29, 3:14 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 314 PM CDT SUN JUL 29 2012 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT SURFACE OBS SHOW THE TROUGH/FRONTAL BOUNDARY EXTENDS FROM ABOUT KMOT TO KHEI TO KSHR...AND CONTINUES TO TRACK SOUTHEAST. ALSO...WATER VAPOR IMAGERY DEPICTS SHORTWAVE ENERGY ACROSS EASTERN MONTANA. THIS ENERGY IS PROGGED TO DROP SOUTHEAST IN THE NEXT SEVERAL HOURS AND HELP TO INITIATE STORMS ALONG THE FRONT LATER THIS AFTERNOON AND INTO THE EVENING. THERE STILL LOOKS TO BE DECENT JET LEVEL SUPPORT AS WELL. THE SPC ANALYSIS PAGE IS CURRENTLY SHOWING ANYWHERE FROM 500-1500 J/KG OF SURFACE BASED CAPE ACROSS THE NORTHWEST CWA COUNTIES...AS WELL MID LEVEL LASE RATES RANGING FROM 7.5 TO 8 C/KM. 0-6 KM SHEAR VALUES AROUND 40 KTS WILL NOT RULE OUT A FEW STORMS BECOMING STRONG...WITH SMALL HAIL AND GUSTY WINDS BOTH A POSSIBLE THREAT. HIGH PRESSURE WILL THEN MOVE IN OVERNIGHT AND KEEP CONDITIONS DRY ON MONDAY. MODELS HAVE TRENDED COOLER WITH TEMPERATURES ON MONDAY...SO DID DROP HIGHS A COUPLE OF DEGREES FROM WHAT WE HAVE PREVIOUSLY BEEN FORECASTING...ALTHOUGH TEMPERATURES STILL REMAIN ABOVE NORMAL. RETURN FLOW SETS UP AGAIN TUESDAY AHEAD OF AN APPROACHING SURFACE TROUGH. THE NAM TRIES TO DEVELOP SOME ELEVATED CONVECTION IN RESPONSE TO WAA ACROSS THE WESTERN CWA...HOWEVER IT IS THE OUTLIER FOR NOW...SO NO POPS WERE ADDED TO THE GRIDS. THEN NEXT FRONTAL BOUNDARY AND PRECIPITATION CHANCES WILL MOVE INTO THE REGION LATE TUESDAY INTO WEDNESDAY. .LONG TERM...WEDNESDAY THROUGH SUNDAY THE EXTENDED PERIOD CONTINUES TO FEATURE A SERIES OF UPPER LEVEL SHORTWAVES TRACKING ACROSS THE NORTHERN PLAINS. AT THIS TIME...THE STRONGEST WAVE LOOKS TO MOVE THROUGH FRIDAY AFTERNOON INTO SATURDAY MORNING. BROAD SURFACE LOW PRESSURE WILL BE OVER THE AREA WEDNESDAY THROUGH THE DAY FRIDAY...THEN THE MODELS HAVE COME INTO BETTER AGREEMENT SHOWING A STRONGER FRONTAL BOUNDARY PUSHING ACROSS THE PLAINS IN ASSOCIATION WITH THE AFOREMENTIONED STRONGER SHORTWAVE. THEREFORE...WILL KEEP SMALL POPS GOING EARLY IN THE PERIOD...THEN GO WITH SLIGHTLY HIGHER POPS FOR THE FRIDAY AND FRIDAY NIGHT TIME FRAME. HIGH PRESSURE SLIDES OVER THE PLAINS BEHIND THE EXITING FRONT...BRINGING DRY CONDITIONS FOR THE WEEKEND. WARM CONDITIONS WILL CONTINUE THROUGH THE FIRST HALF OF THE EXTENDED...WITH H85 TEMPS IN THE 20S. AS THE SURFACE HIGH SETTLES IN OVER THE WEEKEND...SHOULD SEE TEMPERATURES BACK AROUND NORMAL. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS AN AREA OF SHOWERS AND WEAK THUNDERSTORMS WILL TRACK ACROSS THE SOUTHWESTERN CWA THIS AFTERNOON...POSSIBLY AFFECTING KPIR. ANOTHER ROUND OF PRECIPITATION MAY AFFECT THE NORTHEASTERN CWA...INCLUDING KMBG...BETWEEN 00Z AND 06Z. CIGS MAY BRIEFLY FALL INTO THE MVFR CATEGORY WITH BOTH ROUNDS OF PRECIPITATION. OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH MIDDAY MONDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SERR LONG TERM...PARKIN AVIATION...PARKIN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 29, 3:50 AM CDT, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 350 AM CDT SUN JUL 29 2012 SDZ003>006-009-010-015>018-033>037-045-048-051-300900- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 350 AM CDT SUN JUL 29 2012 /250 AM MDT SUN JUL 29 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS CENTRAL SOUTH DAKOTA. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE...BUT OVERALL THE THREAT FOR SEVERE WEATHER REMAINS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST FOR THE MIDDLE AND END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ007-008-011-019>023-300900- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- 350 AM CDT SUN JUL 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST FOR THE MIDDLE AND END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
In the hours before
Local storm report, Jul 29, 5:03 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
503 PM CDT SUN JUL 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST LITTLE EAGLE 45.68N 100.80W
07/29/2012 M70 MPH CORSON SD TRAINED SPOTTER
TRAINED SPOTTER MEASURED 70 MPH WINDS WHICH SNAPPED A
TREE
&&
EVENT NUMBER ABR1200310
TROGDONThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 4:58 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Walworth | 31 min |
| Jul 29, 6:58 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.